Call us today

(973) 862 4820
Menu close

Governor Christie’s Attorney General Set to Investigate Rising Prices of Narcan

Governor Christie’s Attorney General is working to investigate a critical obstacle in the management of the ever-rising toll of prescription drug overdose across New Jersey: the high cost of Narcan.

Narcan, or naloxone, is a drug that is used when someone is the midst of an opiate overdose to arrest the effects of that overdose immediately. A lifesaver, the drug has been credited with saving tens of thousands of lives since its use has become more widely known and implemented, but it seems that makers of the drugs are taking advantage. The retail cost of the drug has risen from less than $15 per dose to more than $30 a dose with some organizations citing prices as high as $43 or $66 per dose.

Amphastar is the company who makes the only nasal version of the drug, the easiest version to administer for untrained friends and family who would like to keep the drug on hand, and they are taking advantage of the market for a hefty profit. Their revenues hit $53 million over a three-month period ending in June of last year.

Because costs are so high, many nonprofits and families find that it is not an affordable option to keep the drug on hand in the event of an emergency. Law enforcement and medical agencies are struggling as well, given the high cost of ensuring that all employees have access to the drug in the event of a crisis.

Governor Christie’s Attorney General’s office is exploring the matter now with the goal of rectifying the situation and getting costs to a manageable level in order to make sure that the drug is readily available to all who would be able to put it to lifesaving use.

What an Opiate Overdose Looks Like

A friend or family member experiencing an opiate overdose needs immediate medical attention. Not sure what an opiate overdose looks like? Here are some of the signs:

  • Bluish tint to the nails or skin for light-skinned people; grayish or ashen tint for dark-skinned people
  • Slowed or shallow breathing
  • Barely perceptible heart rate
  • Awake but nonresponsive
  • Unconscious and unable to be roused
  • Very small pupils
  • Limp muscles or body
  • Pale and/or clammy skin
  • Choking sounds or a gurgling sound in the throat
  • Vomiting

If it appears that someone is “too high” or on the precipice of overdose, stay with them and be ready to take action by calling 911 and administering a dose of naloxone if you have one on hand.

The Limitations of Narcan

It is important to note that, though Narcan can save the life of someone in the midst of an opiate overdose, it is not a perfect solution. Too often people believe that if they have a supply of naloxone on hand that they can use any dose of heroin or painkillers with impunity. This is not the case. It is important to remember that:

  • Narcan will only reverse an opiate overdose, not an overdose caused by other drugs.
  • Narcan will not necessarily repair medical emergency triggered by use of opiate drugs and/or other substances (e.g., cardiac arrest, shut down of organs, etc.).
  • Narcan is only effective if it is administered in a timely manner.
  • The effects of Narcan will only last for a certain amount of time. If the person uses more opiate drugs after it wears off, opiate overdose can and likely will strike again because the original opiate substances are still in the system.
  • For those who are physically dependent on opiate drugs, the use of Narcan will trigger instant withdrawal symptoms, which are uncomfortable.
  • It is recommended that people who experience overdose and are revived by Narcan get medical treatment.

Chronic Pain Management after Addiction

Because so many people come to opiate addiction and experience overdose due to the need to manage chronic pain, the medical community is actively seeking methods of pain management that are effective and allow the patient to bypass use of addictive substances. In fact, according to The New York Times, St. Joseph’s Regional Medical Center’s emergency department in Paterson, New Jersey, is implementing the use of alternative pain management methods for patients, including:

  • “Energy healing”
  • Nerve blocks guided by ultrasound
  • Non-narcotic drug infusions and injections
  • Laughing gas

It is estimated that about 75 percent of emergency room patients seek treatment for pain, and opiate medication use is often deemed to be the quickest and easiest first line of defense. However, since the changes implemented by the ER department, they have managed to lower the use of opiate drugs by 38 percent with a 75 percent success rate in use of these alternative methods. The remaining 25 percent were given opiate medications when alternative methods were not successful.

Dr. Lewis S. Nelson is a professor of emergency medicine at New York University School of Medicine and a member of a panel that recently recommended opioid prescribing guidelines for the Centers for Disease Control and Prevention. He said: “St. Joe’s is on the leading edge. But [the changes they made to pain treatment protocol] involved a commitment to changing their entire culture.”

A Commitment to Change

For those who are living with an active addiction, the move to sobriety begins with a total commitment to making a complete and total change in their lives. It is more than just stopping the use of addictive substances but working on a total perspective and lifestyle shift. For many, an opiate overdose is a clear sign that the time is now to make that change.

Are you, or is someone you love, in need of treatment to begin a new life in recovery?